Alert archive / Virginia / Tornado Warnings in 2020
Tornado Warning 6, NWS Baltimore/Washington
NWS Baltimore/Washington issued this tornado warning at Aug 3, 2020, 2:24 PM EDT for Orange County, Virginia. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2020, 2:24 PM EDT (18:24 UTC)
- Expired
- Aug 3, 2020, 3:00 PM EDT
- In force
- 36 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Orange County, VA
The radar
The Sterling radar (KLWX), 85 km from the middle of the area, began a volume at 18:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 6.4 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1503 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- -29 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
580
WFUS51 KLWX 031824
TORLWX
VAC137-031900-
/O.NEW.KLWX.TO.W.0006.200803T1824Z-200803T1900Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Baltimore MD/Washington DC
224 PM EDT Mon Aug 3 2020
The National Weather Service in Sterling Virginia has issued a
* Tornado Warning for...
Northeastern Orange County in central Virginia...
* Until 300 PM EDT.
* At 224 PM EDT, a severe thunderstorm capable of producing a tornado
was located 10 miles east of Orange, moving northeast at 10 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...For those in the direct path of a tornado touchdown,
flying debris will be dangerous to those caught without
shelter. Damage to roofs, siding, and windows may occur.
Mobile homes may be damaged or destroyed. Tree damage is
likely.
* This tornadic thunderstorm will remain over mainly rural areas of
northeastern Orange County, including the following locations...
Gold Dale, Verdiersville, Mine Run, Locust Grove and Rhoadesville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3824 7797 3837 7783 3831 7774 3829 7776
3820 7792
TIME...MOT...LOC 1824Z 230DEG 9KT 3825 7791
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
DHOF3 follow-up statements
156
WWUS51 KLWX 031829
SVSLWX
Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
229 PM EDT Mon Aug 3 2020
VAC137-031900-
/O.CON.KLWX.TO.W.0006.000000T0000Z-200803T1900Z/
Orange VA-
229 PM EDT Mon Aug 3 2020
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 300 PM EDT FOR
NORTHEASTERN ORANGE COUNTY...
At 229 PM EDT, a severe thunderstorm capable of producing a tornado
was located 11 miles east of Orange, moving northeast at 10 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...For those in the direct path of a tornado touchdown, flying
debris will be dangerous to those caught without shelter.
Damage to roofs, siding, and windows may occur. Mobile
homes may be damaged or destroyed. Tree damage is likely.
Locations impacted include...
Gold Dale, Verdiersville, Mine Run and Locust Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3826 7794 3837 7783 3831 7774 3829 7776
3821 7790
TIME...MOT...LOC 1829Z 230DEG 9KT 3826 7790
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
DHOF052
WWUS51 KLWX 031847
SVSLWX
Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
247 PM EDT Mon Aug 3 2020
VAC137-031900-
/O.CON.KLWX.TO.W.0006.000000T0000Z-200803T1900Z/
Orange VA-
247 PM EDT Mon Aug 3 2020
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 300 PM EDT FOR
NORTHEASTERN ORANGE COUNTY...
At 247 PM EDT, a severe thunderstorm capable of producing a tornado
was located 14 miles east of Orange, moving northeast at 10 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...For those in the direct path of a tornado touchdown, flying
debris will be dangerous to those caught without shelter.
Damage to roofs, siding, and windows may occur. Mobile
homes may be damaged or destroyed. Tree damage is likely.
Locations impacted include...
Gold Dale, Locust Grove and Mine Run.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3828 7787 3836 7781 3831 7774 3829 7776
3824 7785
TIME...MOT...LOC 1847Z 230DEG 9KT 3829 7786
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
DHOF036
WWUS51 KLWX 031905
SVSLWX
Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
305 PM EDT Mon Aug 3 2020
VAC137-031915-
/O.EXP.KLWX.TO.W.0006.000000T0000Z-200803T1900Z/
Orange VA-
305 PM EDT Mon Aug 3 2020
...THE TORNADO WARNING FOR NORTHEASTERN ORANGE COUNTY HAS EXPIRED...
The tornado threat has diminished and the Tornado Warning has
expired. However, damaging winds remain likely and a Severe
Thunderstorm Warning remains in effect for the area.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Sterling Virginia.
LAT...LON 3828 7787 3836 7781 3831 7774 3829 7776
3824 7785
TIME...MOT...LOC 1905Z 270DEG 9KT 3832 7782
$$
DHOFWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this tornado warning went out at Aug 3, 10:34 AM EDT, 3 hours 50 minutes earlier.
Area forecast discussion, Aug 3, 10:34 AM EDT, 3 hours 50 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1034 AM EDT Mon Aug 3 2020
.SYNOPSIS...
Tropical Storm Isaias will move northward up the East Coast over
the next two days, making its closest approach to the region on
Tuesday. Refer to the National Hurricane Center for the latest
regarding the track of Isaias. A weak frontal boundary will
position itself near the area for the middle and latter portion
of the week.
&&
.NEAR TERM /THROUGH TUESDAY/...
A weak front is aligned from southwest to northeast from the
central Shenandoah Valley to just southeast of the D.C. Metro
area. Tropical Storm Isaias is about 100 miles to the east of
Jacksonville, FL and is moving toward the north. An upper level
ridge of high pressure is near Bermuda. An upper level trough of
low pressure stretches north to south along the Mississippi
Valley.
The front that currently bisects our region will be the focal
point of developing showers and strong thunderstorms this
afternoon and evening. We are currently in a Marginal Risk for
severe thunderstorms for our entire region through later
tonight. Thunderstorms that develop this afternoon, mainly after
1pm, will be capable of producing torrential rainfall
considering the rich moisture in place, as well as damaging wind
gusts. There is currently around 1000 J/kg of CAPE along and
south of U.S. 29. with about 20 to 30 knots of shear. We will
have to keep an eye on a large area this afternoon along and
east of I-81 and along and south of I-66 for strong to severe
thunderstorms. As we get into this evening, the focus could
shift farther to the northwest and as well to the southeast.
Highs will be mostly in the upper 80s.
Tropical Storm Isaias will be pulled north by the upper trough
to the west and the ridge to the east, becoming involved with,
and eventually merging with, the aforementioned front. Showers
and thunderstorms will then become widespread again late
tonight into much of Tuesday as Isaias moves north into the
region along the stalled front. This will likely result in
fairly widespread heavy rain with 3-6 inches looking common in
the vicinity of I-95. Thus the flash flood watch remains in
effect. Tropical storm conditions (winds to 40 mph or greater)
are now forecast to be farther to the west than previously
expected given the updated track of Isaias. Additional tropical
storm warnings will be issued accordingly. A tropical storm
watch would be likely a little farther west. Clouds and rain
will keep temps in the 70s tonight and prevent them from rising
above the 80s on Tuesday.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
Isaias will rapidly move north of the region Tuesday night, but
upper level trough will move eastward and dominate the region
through Wednesday night. Thus, temps will remain cooler (80s)
during daylight, and the trough will spark some scattered
showers and storms, especially during the afternoon hours.
However, risks from these storms regarding both severe and
flooding will be much reduced without the strong forcing
mechanism of a frontal boundary or a tropical storm.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
Another frontal boundary will position itself to the southeast
of the CWA Thursday and Friday, allowing for daily bouts of
showers and thunderstorms to ignite as the flow aloft remains
weakly cyclonic. Better coverage of showers/storms is expected
Friday afternoon and evening as the primary upper trough axis
nears, with locations along and east of the Blue Ridge favored.
The trough axis will attempt to shift through and east of the
region on Saturday, allowing for drier conditions to prevail the
second half of the weekend. Depending upon the exact placement
of the boundary and focus of heavier rainfall each day,
localized instances of flooding will be possible given what is
expected to be wet antecedent conditions following Isaias.
Temperatures will run on the cooler side of climo with much of
the area residing north of the aforementioned boundary, slowly
moderating each day/night.
&&
.AVIATION /14Z MONDAY THROUGH FRIDAY/...
MVFR conditions at CHO with low clouds and a few showers around.
Elsewhere, VFR conditions at the terminals through much of this
afternoon. Showers and thunderstorms could reduce to MVFR this
afternoon. Storm coverage likely wanes for a time overnight
before widespread rain with reduced cigs and vsby moves over the
region later tonight through much of Tuesday with Isaias.
Conditions should improve rapidly Tuesday evening with VFR
primarily Wednesday. However, even then an isolated storm can't
be ruled out as a trough lingers nearby.
A stalled frontal boundary will remain southeast of the
terminals Thursday and Friday, with daily bouts of showers and
thunderstorms which could deliver episodes of sub VFR
conditions. Winds will be on the light side, trending out of the
east on Thursday and more southerly by Friday.
&&
.MARINE...
Winds will be increasing through Tuesday as Isaias moves north
toward the region. SCA for this afternoon with tropical storm
warnings for exposed areas tonight and especially Tuesday.
Conditions subside quickly Tuesday night with light winds by
Wednesday.
A light gradient will prevail over the marine district Thursday
through Friday as a stationary boundary lingers to our
southeast, with winds favoring an east southeast trajectory.
There will be daily chances of showers and thunderstorms, with
Friday having the better coverage. Stronger showers/storms will
be capable of producing locally gusty winds and the potential
need for Special Marine Warnings.
&&
.HYDROLOGY...
Scattered showers and thunderstorms through this evening could
create areas of localized flooding. An abundance of tropical
moisture, a trough of low pressure to the west, and the
approachment of Isaias has prompted a Flash Flood Watch for all
of our region but the western five counties. The Flash Flood
Watch is in effect from late this afternoon through the middle
portion of Tuesday evening as the system passes. Guidance
continues to focus on areas near the I-95 corridor with 3 to 6
inches of rainfall, so this is where confidence on flooding is
highest. Much less confidence further west, but left watch as
inherited until confidence in lack of flooding declines enough
to cancel the westernmost zones. While the system will clear the
region by Tuesday evening, larger stream and river flooding may
intensify for a day or two in its wake before water levels
decline by this weekend.
&&
.TIDES/COASTAL FLOODING...
Southerly flow has kept tide levels elevated, but expect gauges
to generally remain below flood stage today. This may change
radically by Tuesday as Isaias crosses the region, so have
maintained Coastal Flood Watches issued yesterday afternoon.
Uncertainty is high, with some guidance suggesting the storm may
pass rapidly enough to limit water rises. Hopefully the
uncertainty will diminish as the timing and strength of the
system becomes a bit more certain later today.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Tropical Storm Watch for DCZ001.
Flash Flood Watch from this evening through Tuesday evening
for DCZ001.
Coastal Flood Watch from Tuesday morning through Tuesday
evening for DCZ001.
MD...Tropical Storm Watch for MDZ011-013-014-016-508.
Flash Flood Watch from this evening through Tuesday evening
for MDZ003>006-011-013-014-016>018-503>508.
Coastal Flood Watch from Tuesday morning through Tuesday
evening for MDZ011-013-014-016>018-508.
Tropical Storm Warning for MDZ017-018.
VA...Flash Flood Watch from 5 PM EDT this afternoon through Tuesday
evening for VAZ025>027-029-036>040-050-051-056-507-508.
Tropical Storm Watch for VAZ052>055-057.
Flash Flood Watch from this evening through Tuesday evening
for VAZ028-030-031-052>055-057-501-502-505-506.
Coastal Flood Watch from Tuesday morning through Tuesday
evening for VAZ052>055-057.
WV...Flash Flood Watch from 5 PM EDT this afternoon through Tuesday
evening for WVZ055.
Flash Flood Watch from this evening through Tuesday evening
for WVZ050>053.
MARINE...Small Craft Advisory until 10 PM EDT this evening for
ANZ532>534-537-540>543.
Tropical Storm Watch for ANZ530>532-535-536-538>540.
Tropical Storm Warning for ANZ533-534-537-541>543.
&&
SYNOPSIS...BKF/RCM
NEAR TERM...RCM/KLW
SHORT TERM...RCM
LONG TERM...BKF
AVIATION...BKF/KLW
MARINE...BKF/KLW
HYDROLOGY...BKF
TIDES/COASTAL FLOODING...BKFHazardous weather outlook, Aug 3, 2:00 PM EDT, 24 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 200 PM EDT Mon Aug 3 2020 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-041000- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 200 PM EDT Mon Aug 3 2020 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...This Afternoon and Tonight Showers are expected with scattered thunderstorms today through tonight with locally damaging wind gusts being the primary threat. The most widespread activity is this afternoon and evening. A Tropical Storm Warning is in effect for the entire outlook area tonight as Tropical Storm Isaias approaches the area. Consult the Hurricane Local Statement for more details. A Coastal Flood Watch and Flash Flood Watch are also in effect. Consult the Coastal Flood and Flash Flood messages for more details. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A Tropical Storm Warning is in effect for the entire outlook area Tuesday as Tropical Storm Isaias moves over the area. A Flash Flood Watch and Coastal Flood Watch are also in effect Tuesday into Tuesday night. Refer to the Flash Flood and Coastal Flood messages for more details. .SPOTTER INFORMATION STATEMENT... Please report any instances of flooding or wind damage to the National Weather Service. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-041000- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 200 PM EDT Mon Aug 3 2020 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...This Afternoon and Tonight Showers are expected with scattered thunderstorms today through tonight with locally damaging wind gusts being the primary threat. The most widespread activity is this afternoon and evening. A Tropical Storm Warning is in effect for portions of central Maryland as Tropical Storm Isaias approaches the area. A Flash Flood Watch is in effect for most of the outlook area later tonight as Tropical Storm Isaias approaches the area. Refer to the Flash Flood message for more details. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A Tropical Storm Watch is in effect for portions of central Maryland Tuesday as Tropical Storm Isaias moves over the area. A Flash Flood Watch is in effect for most of the outlook area Tuesday into Tuesday night. Refer to the Flash Flood message for more details. .SPOTTER INFORMATION STATEMENT... Please report any instances of flooding or wind damage to the National Weather Service.
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 8:57 PM EDT | Special Marine Warning | LWX | 93 min | |
| Aug 3, 12:12 AM EDT | Special Marine Warning | LWX | 93 min | |
| Aug 3, 1:26 AM EDT | Special Marine Warning | LWX | 94 min | |
| Aug 3, 2:23 AM EDT | Special Marine Warning | LWX | 48 min | |
| Aug 3, 2:26 AM EDT | Special Marine Warning | LWX | 82 min | |
| Aug 3, 2:57 AM EDT | Special Marine Warning | LWX | 51 min | |
| Aug 3, 5:29 AM EDT | Tropical Storm Warning | LWX | Arlington, Fairfax, King George, Spotsylvania, Stafford, City of Alexandria and 3 more | 36 hr |
| Aug 3, 1:47 PM EDT | Severe Thunderstorm Warning | LWX | Culpeper, Spotsylvania, Stafford, City of Fredericksburg | 43 min |
| Aug 3, 1:51 PM EDT | Special Marine Warning | LWX | 114 min | |
| Aug 3, 2:22 PM EDT | Severe Thunderstorm Warning | LWX | Culpeper, Orange | 53 min |
| Aug 3, 2:38 PM EDT | Severe Thunderstorm Warning | LWX | Stafford | 18 min |
| Aug 3, 2:39 PM EDT | Special Marine Warning | LWX | 72 min | |
| Aug 3, 2:43 PM EDT | Special Marine Warning | LWX | 61 min | |
| Aug 3, 2:55 PM EDT | Severe Thunderstorm Warning | LWX | King George, Orange, Spotsylvania, Stafford, City of Fredericksburg | 65 min |
| Aug 3, 3:24 PM EDT | Tornado Warning | LWX | King George | 21 min |
| Aug 3, 3:32 PM EDT | Special Marine Warning | LWX | 98 min | |
| Aug 3, 3:39 PM EDT | Severe Thunderstorm Warning | LWX | Fairfax, Prince William, Stafford | 36 min |
| Aug 3, 3:52 PM EDT | Special Marine Warning | LWX | 91 min | |
| Aug 3, 3:55 PM EDT | Severe Thunderstorm Warning | LWX | Albemarle, Culpeper, Greene, Madison, Orange | 50 min |
| Aug 3, 5:15 PM EDT | Coastal Flood Advisory | LWX | Arlington, Fairfax, King George, Stafford, City of Alexandria, City of Fairfax and 1 more | 29 hr |
| Aug 3, 5:49 PM EDT | Areal Flood Warning | LWX | Spotsylvania, Stafford, City of Fredericksburg | 4 hr |
Nearby
Tornado Warnings in Virginia, 2020Every tornado warning in 2020Tornadoes in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.